Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 6, NWS Tucson, AZ

July 13, 2015Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 13, 2015, 6:46 PM MST for Cochise County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2015, 6:46 PM MST (01:46 UTC)
Expired
Jul 13, 2015, 8:45 PM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 120 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2864 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WGUS55 KTWC 140146
FFWTWC
AZC003-140345-
/O.NEW.KTWC.FF.W.0006.150714T0146Z-150714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
646 PM MST MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 845 PM MST
    
* AT 644 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  A THUNDERSTORM PRODUCING HEAVY RAIN OVER RUCKER CANYON. AN 
  AUTOMATED GAUGE AT RUCKER CANYON INDICATED OVER AN INCH OF RAIN IN 
  15 MINUTES. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RUCKER CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...ROADS...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS.

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

FLOODING IS OCCURRING OR IS IMMINENT.  IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS.  CAMPERS AND HIKERS SHOULD AVOID WASHES...
STREAMS OR CANYONS.

&&

LAT...LON 3183 10929 3171 10921 3161 10953 3185 10954

$$

MOLLERE
2 follow-up statements
355 
WGUS75 KTWC 140202
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
702 PM MST MON JUL 13 2015

AZC003-140345-
/O.CON.KTWC.FF.W.0006.000000T0000Z-150714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
702 PM MST MON JUL 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
SOUTHEASTERN COCHISE COUNTY...

AT 656 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
THUNDERSTORMS HAVE PRODUCED HEAVY RAIN OVER RUCKER CANYON IN EAST 
CENTRAL COCHISE COUNTY. AN AUTOMATED RAIN GAUGE AT RUCKER CANYON 
INDICATED THAT 1.8 INCHES OF RAIN HAD FALLEN AT THAT LOCATION IN 
ABOUT 20 MINUTES. RAPIDLY FLOWING WATER WILL FLOW DOWN RUCKER CANYON 
AND WILL LIKELY AFFECT PORTIONS OF RUCKER CANYON ROAD AND POSSIBLY 
N. TEX CANYON ROAD.  
 
FLASH FLOODING IS EXPECTED AS THIS VERY HEAVY AMOUNT OF RAIN IN SUCH 
A SHORT PERIOD OF TIME COMES RUSHING DOWN THE CANYON.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RUCKER CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3183 10929 3171 10921 3161 10953 3185 10954

$$

MOLLERE
970 
WGUS75 KTWC 140344
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
844 PM MST MON JUL 13 2015

AZC003-140351-
/O.EXP.KTWC.FF.W.0006.000000T0000Z-150714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
844 PM MST MON JUL 13 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COCHISE COUNTY WILL
EXPIRE AT 845 PM MST...

THE HEAVY RAIN THAT OCCURRED OVER RUCKER CANYON HAS ENDED. 
HOWEVER...RAPIDLY FLOWING WATER WILL CONTINUE FOR ANOTHER HOUR OR 
SO. A SMALL STREAM FLOOD ADVISORY CONTINUES THROUGH 1015 PM MST FOR 
THE SAME AREA...AS WELL AS AREAS FARTHER NORTH. THEREFORE...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 845 PM MST. 

LAT...LON 3183 10929 3171 10921 3161 10953 3185 10954

$$

MOLLERE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:45 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 13, 2:45 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST MON JUL 13 2015

.SYNOPSIS...EXPECT SOME STORMS TO LAST INTO THE OVERNIGHT HOURS
TONIGHT...OTHERWISE ADEQUATE MOISTURE WILL MAINTAIN A CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. ADDITIONAL
MOISTURE FROM HURRICANE DOLORES WILL LIKELY ENHANCE RAINFALL CHANCES
BY SATURDAY. NEAR NORMAL DAYTIME TEMPERATURES WILL PREVAIL THROUGH
THURSDAY FOLLOWED BY RELATIVELY COOLER TEMPERATURES FRIDAY INTO
SUNDAY.

&&

.DISCUSSION...STILL A MOIST SOUTHERLY FLOW IN PLACE ACROSS SOUTHEAST
ARIZONA...ALTHOUGH WE'RE STARTING TO VEER A LITTLE IN MID LEVELS
WITH A WESTERLY COMPONENT CREEPING IN. H7 AND BELOW KEEPING UP WITH
THE MOISTURE NICELY AND IMMEDIATELY UPSTREAM FROM THE SOUTHWEST IS
STILL MOIST FOR NOW. STILL SEEING PRECIPITABLE WATER VALUES IN THE
1.1 TO 1.4 INCH RANGE.

WE HAVE HAD MORE CONVECTIVE INHIBITION TO OVERCOME TODAY ALONG WITH
A LITTLE WEAKER SHEAR. THIS HAS KEPT THE STORMS GENERALLY HUGGING
THE MOUNTAINS SO FAR. WITH CIRRUS SHIELDS CUTTING OFF HEATING IN
MANY LOCATIONS BEFORE THE CONVECTIVE INHIBITION CAN BE OVERCOME WE
MAY END UP WITH LESS VALLEY COVERAGE. THAT WILL LEAVE ELEVATED
UNTAPPED CONVECTIVE POTENTIAL LATER THIS AFTERNOON AND THIS
EVENING...VULNERABLE TO ANY WEAK IMPULSE OR OUTFLOW THAT COMES
ALONG. ALL HOPE IS NOT GONE FOR VALLEYS IN THE NEXT COUPLE OF HOURS
AS WE WATCH THE UNORGANIZED OUTFLOWS FROM HIGHER TERRAIN. THAT ALSO
BRINGS US TO THE ACTIVITY IN NORTHERN SONORA WHICH IS STILL EXPECTED
TO EXERT INFLUENCE INTO OUR AREA IN THE FORM OF OUTFLOWS AND A
REMNANT WEAKENING MESOSCALE CONVECTIVE CIRCULATION DUE SOUTH OF
COCHISE COUNTY. WITH THIS IN MIND WE WILL KEEP THE CHANCE OF PRECIP
GOING LATER INTO THE OVERNIGHT HOURS TONIGHT.

EVEN AS WE GAIN THE MID LEVEL WESTERLY COMPONENT THE NEXT COUPLE OF
DAYS...WE SHOULD STILL HAVE ENOUGH MOISTURE FOR A CHANCE OF SHOWERS
AND THUNDERSTORMS...ESPECIALLY NEAR THE INTERNATIONAL BORDER AND
MOUNTAIN LOCATIONS.

DOLORES IS NOW A HURRICANE ABOUT 190 MILES SOUTHWEST OF MANZANILLO
MEXICO...AND IS EXPECTED TO BECOME A MAJOR HURRICANE ON WEDNESDAY AS
SHE PUSHES TO A POSITION ABOUT 150 MILES SOUTH OF THE BAJA
PENINSULA. POSITIONING WILL BE GREAT TO HELP (ALONG WITH FAVORABLE
LARGE SCALE FEATURES) PUSH ANOTHER LONG FETCH OF DEEP MOISTURE INTO
OUR AREA BY FRIDAY AND SATURDAY. THIS WILL GIVE US AN ELEVATED
CHANCE OF SHOWERS AND THUNDERSTORMS BY SATURDAY...BUT STILL A LOT OF
DETAILS TO HAMMER OUT. RIGHT NOW SATURDAY IS LOOKING LIKE A BUSY
TIME FOR SOUTHEAST AND SOUTH CENTRAL ARIZONA.

&&

.AVIATION...VALID THRU 15/00Z.
EXPECT SCATTERED -TSRA/-SHRA ACROSS THE AREA INTO THE EVENING HOURS.
ISOLD -TSRA/-SHRA WILL THEN CONTINUE INTO TUESDAY MORNING WITH
ANOTHER INCREASING CHANCE TUESDAY AFTERNOON. BRIEF WIND GUSTS
GENERALLY AROUND 35-45 KTS WILL ACCOMPANY THE STRONGER TSRA THIS
AFTERNOON AND EARLY THIS EVENING. CLOUD DECKS WILL GENERALLY BE AT 6-
12K FT AGL WITH PLENTY OF DEBRIS CLOUD OVERNIGHT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS WEEK. THE BULK OF THIS ACTIVITY WILL OCCUR DURING
THE AFTERNOON AND EVENING HOURS WHEN BRIEF GUSTY WINDS AND LOCALLY
HEAVY RAINFALL WILL BE MORE FAVORABLE. INCREASED MOISTURE FROM
TROPICAL SYSTEM DOLORES SHOULD ENHANCE RAINFALL CHANCES BY THIS
WEEKEND. OTHERWISE...GENERALLY LIGHT TERRAIN DRIVEN WINDS WILL
PREVAIL...WITH OCCASIONAL AFTERNOON GUSTS DUE TO STRONG DAYTIME
HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

In the hours before

Special weather statement, Jul 13, 1:52 PM MST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST MON JUL 13 2015

AZZ507-513-132115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
152 PM MST MON JUL 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 215 PM MST...

AT 148 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
HIGHWAY 82 SOUTH OF WHETSTONE...AS WELL AS THE ELGIN AREA...SHOWING
LITTLE MOVEMENT.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
ELGIN AND PORTIONS OF HIGHWAY 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3162 11042 3160 11058 3169 11046 3182 11043
      3182 11033
TIME...MOT...LOC 2048Z 213DEG 9KT 3175 11041

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 13, 5:48 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Jul 13, 7:17 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 14, 3:02 PM MSTSpecial Weather StatementTWC43 min
Jul 14, 3:30 PM MSTSpecial Weather StatementTWC30 min
Jul 14, 3:52 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 14, 3:53 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 14, 4:04 PM MSTSpecial Weather StatementTWCSanta Cruz26 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.